Arkansas, 2014

Hail in Arkansas, March 22, 2014

March 22, 2014 · NWS SHV · 1 event in 1 county or zone

A weak frontal boundary was located across Southwest Arkansas and had pulled up stationary. An upper level trough ejected out of the Southern Plains and into the Lower Mississippi Valley, providing the necessary lift for scattered strong to severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak frontal boundary was located across Southwest Arkansas and had pulled up stationary. An upper level trough ejected out of the Southern Plains and into the Lower Mississippi Valley, providing the necessary lift for scattered strong to severe thunderstorms across the region. Isolated small hail reports were received during the afternoon hours in Howard County, Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 22, 12:33 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 22, 12:33 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
133 PM CDT SAT MAR 22 2014

.AVIATION...
SHOULD CONTINUE TO SEE A SLOW IMPROVEMENT TO CIGS THIS
AFTERNOON...ALTHOUGH MOST CIGS SHOULD REMAIN MVFR ACROSS MUCH OF
THE REGION THROUGH THE 18Z TAF PERIOD. A COLD FRONT EXTENDED FROM
NEAR A SLR...TO JUST S OF TXK...TO ALONG THE AR/LA LINE TO NEAR
MLU LINE AS OF 18Z...AND WILL CONTINUE TO SLOWLY DRIFT S TO NEAR
THE I-20 CORRIDOR BY 00Z. MAY SEE SOME IMPROVEMENT TO CIGS TO LOW
VFR BY MID TO LATE AFTERNOON OVER SW AR N OF THE FRONT...ALTHOUGH
THIS WILL BE DEPENDENT ON THE EXTENT OF SCT CONVECTION THAT
DEVELOPS OVER SE OK THAT WILL SPREAD E INTO THE NRN SECTIONS OF SW
AR THIS AFTERNOON AND EVENING. ATTM...BELIEVE THAT MUCH OF THIS
CONVECTION WILL REMAIN N OF THE TXK/ELD TERMINALS...ALTHOUGH
ADDITIONAL SCT CONVECTION MAY DEVELOP LATER THIS AFTERNOON/EVENING
FARTHER S OVER ECNTRL TX/NCNTRL LA ALONG AND JUST AHEAD OF THE
FRONT. HOWEVER...LOW CONFIDENCE PRECLUDES MENTION IN MOST OF THE
TERMINAL FORECASTS ATTM...ALTHOUGH DID MAINTAIN VCTS MENTION FOR
THE ELD/MLU TERMINALS AS THIS CONVECTION MAY BECOME MORE ORGANIZED
LATER TONIGHT. COULD ALSO SEE IFR CIGS INCREASE FROM THE S AFTER
06Z AHEAD OF THE FRONT OVER DEEP E TX...POSSIBLY AFFECTING THE LFK
TERMINAL...ALTHOUGH CIGS SHOULD IMPROVE SLIGHTLY IN WAKE OF THE
FRONT. SHOULD SEE A SLOW IMPROVEMENT TO THE MVFR CIGS FROM N TO S
SUNDAY AFTERNOON...WITH VFR CONDITIONS RETURNING BENEATH AN
INCREASING AC/CIRRUS SHIELD. WINDS WILL REMAIN VRB 6KTS OR LESS
THIS AFTERNOON/EVENING S OF THE FRONT...WITH NE WINDS 5-10KTS N OF
THE FRONT. THE THE PRESSURE GRADIENT WILL TIGHTEN AFTER 12Z SUNDAY
BEHIND THE FRONT...RESULTING IN NNE WINDS INCREASING TO 10-15KTS
WITH GUSTS TO 23KTS. /15/

&&

.PREV DISCUSSION... /ISSUED 1046 AM CDT SAT MAR 22 2014/

DISCUSSION...
A RANGE OF TEMPERATURES THIS MORNING...AS EXPECTED...WITH A COLD
FRONT SPLITTING THE REGION FROM NORTH TO SOUTH. LOCATION OF THE
FRONT AS OF 15Z PUTS IT THROUGH MOST OF SRN AR BACK ACROSS THE
INTERSTATE 30 CORRIDOR OF NE TX WHERE IT IS STATIONARY ATTM AS
UPPER LEVEL ENERGY HAS YET TO KICK OUT FAR ENOUGH FROM THE FOUR
CORNERS REGION TO AID IN FARTHER EWRD MOVEMENT. EXPECT ADDITIONAL
ACCELERATION BY AFTERNOON AND ESPECIALLY THIS EVENING WITH SHWRS
AND ISOLD TSTMS INCREASING ACROSS THE REGION. FOR THE MORNING
UPDATE...HAVE ADJUSTED FORECAST HIGH TEMPS EVER SO SLIGHTLY IN
AREAS ALONG AND NORTH OF I-20 AS FRONTAL POSITION HAS DICTATED.
ALSO DROPPED POPS SLIGHTLY SOUTH OF I-30 FOR THIS AFTERNOON WITH
HIGHER CHANCES LIKELY HOLDING OFF UNTIL LATER THIS EVENING. NEW
QPF NUMBERS WERE ALSO LOADED IN AS MOST LOCATIONS SHOULD AVERAGE
BETWEEN A QUARTER TO A HALF INCH OF RAINFALL THROUGH EARLY SUNDAY
WITH SOME ISOLATED HIGHER AMOUNTS CLOSER TO AN INCH POSSIBLE...
ESPECIALLY OVER SRN AR AND FAR NRN LA. UPDATED PRODUCTS WILL BE
OUT SHORTLY. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  50  60  40  66 /  40  60  30  20  10
MLU  73  48  56  40  64 /  40  60  30  20  10
DEQ  60  43  59  34  63 /  50  60  20  10  10
TXK  63  45  57  37  61 /  50  60  20  10  10
ELD  63  44  56  36  63 /  50  60  20  10  10
TYR  70  47  58  39  65 /  40  50  30  20  10
GGG  71  49  59  39  64 /  40  60  30  20  10
LFK  77  53  58  43  67 /  40  50  30  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Mar 22, 10:42 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CDT SAT MAR 22 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1142 AM CDT SAT MAR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BE MOVING ACROSS THE FOUR STATE AREA OVER THE
NEXT 24 HOURS. SCATTERED...TO NUMEROUS SHOWERS WITH SOME ISOLATED
THUNDERSTORM ACTIVITY WILL BECOME LIKELY LATER TODAY...AND LINGER
FOR MUCH OF TONIGHT AND EVEN INTO THE EARLY MORNING HOURS ON
SUNDAY...AS ABUNDANT PACIFIC AND GULF MOISTURE OVERRUN THE SLOWLY
DEEPENING COOL AIR. AHEAD OF THE COLD FRONT...GUSTY WINDS TO 40
MPH WILL BE POSSIBLE FROM ANY HEAVY DOWNPOURS...BUT SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGEST STORMS ON EITHER SIDE OF THE
FRONTAL BOUNDARY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS WILL CONTINUE AS ISOLATED THUNDERSTORM ACTIVITY SLOWLY
CONTINUES TO MOVE SOUTHWARD DURING SUNDAY. LIGHT RAIN WILL END
OVERNIGHT OR BY SUNRISE ON MONDAY. HIGH PRESSURE WILL CONTINUE TO
MOVE INTO OUR AREA WITH REINFORCEMENTS ON TUESDAY WITH LITTLE IF
ANY RAIN AND JUST INCREASING CLOUDS. THE NEXT CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL ARRIVE LATE IN THE NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH
TONIGHT.

19

In the hours before

Special weather statement, Mar 22, 11:48 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 PM CDT SAT MAR 22 2014

OKZ077-221830-
MCCURTAIN-
1248 PM CDT SAT MAR 22 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     IDABEL...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MANCHESTER...OR
21 MILES NORTH OF CLARKSVILLE...MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. SHOULD THIS
STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15
Special weather statement, Mar 22, 12:36 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 PM CDT SAT MAR 22 2014

ARZ050-059-OKZ077-221915-
LITTLE RIVER-MCCURTAIN-SEVIER-
136 PM CDT SAT MAR 22 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...BEN LOMOND...WILTON AND WINTHROP...

AT 136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF ARKINDA...OR 13
MILES WEST OF HORATIO...MOVING EAST AT 45 MPH. PEA SIZE HAIL HAS
BEEN REPORTED 8 MILES SOUTHEAST OF IDABEL WITH THIS STORM.

PEA TO HALF INCH SIZE HAIL IS EXPECTED WITH THIS STORM.

15
Special weather statement, Mar 22, 1:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CDT SAT MAR 22 2014

ARZ050-051-059-060-222015-
HEMPSTEAD-HOWARD-LITTLE RIVER-SEVIER-
215 PM CDT SAT MAR 22 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...HOWARD...LITTLE RIVER AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...HOPE...PERRYTOWN...SARATOGA...TOLLETTE...WASHINGTON
     AND WILTON...

AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BEN LOMOND...OR 9 MILES NORTH OF
ASHDOWN...MOVING EAST AT 40 MPH.

PEA TO DIME SIZE HAIL IS EXPECTED WITH THIS STORM. SHOULD THIS STORM
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
March 22, 1:35 PM CST
Where
Howard County, 3 mi SSE of Tollette
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.780, -93.880

Hail fell one mile east of the Saratoga community near the Howard/Hempstead County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497839.